Kansas, 2001

Hail and Damaging Wind in Kansas, September 7, 2001

September 7, 2001 · NWS TOP · 4 events in 2 counties and zones

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 7, 2:05 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 7, 2:05 AM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
305 AM CDT FRI SEP 7 2001

SEVERE WEATHER AND HEAVY RAIN POTENTIAL MAIN FORECAST CONCERNS.

CURRENT THUNDERSTORM ACTIVITY FROM NORTHEAST NEBRASKA INTO
NORTHCENTRAL KANSAS CONTINUING TO FEED ON STRONG WARM/MOIST
ADVECTION IN 40 TO 50KT LOW LEVEL JET JUST TO ITS EAST.  EXPECT THIS
ACTIVITY TO CONTINUE THROUGH SUNRISE THEN WEAKEN.

MODELS NOT TOO FAR APART IN TIMING OF COLD FRONT SWEEPING THROUGH
THE PLAINS...BUT LEFT OVER BOUNDARIES FROM THIS MORNINGS CONVECTION
COULD PLAY A PART ON LOCATION OF REGENERATION LATER TODAY.  HOWEVER
TRUE FRONT WILL PROBABLY BE MAIN FOCUSING MECHANISM THIS
AFTERNOON...SO WILL GENERALLY FOLLOW AN ETA SOLUTION ON TIMING/
LOCATION OF PRECIPITATION THROUGH THE FORECAST.

WITH MOIST AND UNSTABLE AIRMASS ALREADY OVER THE CWA THIS
MORNING...DONT THINK IT WILL TAKE MUCH TO FIRE STORMS AS FRONT
MOVES INTO THE CWA THIS AFTERNOON.  ETA CAPE VALUES AOA 3000J/KG AND
STEEPENING LAPSE RATES AHEAD OF UPPER LOW WILL PROVIDE SUFFICIENT
ATMOSPHERE FOR LARGE HAIL AND DAMAGING WINDS...AND WILL INCLUDE IN
ZONES FOR THIS AFTERNOON AND EVENING.  PRECIPITABLE WATER VALUES IN
THE 1.5 TO 2 INCH RANGE SUGGEST HEAVY RAIN POTENTIAL.  SOME CONCERN
FOR FLOOD POTENTIAL AS UPPER FLOW BEGINS TO PARALLEL FRONT LATE
TODAY AND TONIGHT.  THERE IS STILL ENOUGH UNCERTAINTY IN TIMING OF
FRONT THROUGH THE CWA...AND EXACT LOCATION OF HEAVY RAIN TO PRECLUDE
A FLOOD WATCH RIGHT NOW.  HEAVY RAIN MENTIONED IN ZONES NOW AND WILL
CONTINUE.

WITH SOMEWHAT MORE PROGRESSIVE MOVEMENT OF FRONT ON LATEST MODEL
RUNS...WILL MOVE MOST OF THE RAIN OUT BY SATURDAY MORNING.  HOWEVER
UPPER LOW/VORT MAX STILL OUT WEST WILL MOVE INTO THE PLAINS
SATURDAY NIGHT AND SUNDAY.  WILL INTRODUCE A CHANCE FOR SHOWERS THEN
UNDER UPPER COLD POOL.

TEMPERATURES WILL FOLLOW TREND OF GOING FORECAST...WHICH MATCH MORE
CLOSELY THE FWC FOR TODAYS HIGHS...THEN CLOSER TO THE MAV NUMBERS
THROUGH THE WEEKEND.  WILL NOT CHANGE EXTENDED FORECAST BEYOND
SUNDAY.

.TOP...NONE

62

In the hours before

Special weather statement, Sep 7, 3:43 AM CST, 17 minutes before
KSZ008-009-020-034-071045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
443 AM CDT FRI SEP 7 2001

SEVERE THUNDERSTORM WATCH 712 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES...

  WASHINGTON            CLOUD                 REPUBLIC
  OTTAWA
.

SOME CITIES NO LONGER IN SEVERE THUNDERSTORM WATCH 712...

  CONCORDIA

SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE ACROSS
NORTHCENTRAL KANSAS THIS MORNING...HOWEVER SEVERE THUNDERSTORMS ARE
NOT ANTICIPATED.

The radar

The Topeka radar (KTWX), 80 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
September 7, 4:00 AM CST
Where
Marshall County, Frankfort
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.700, -96.417

Hail, Dickinson

When
September 7, 4:23 PM CST
Where
Dickinson County, 2 mi SW of Upland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.067, -97.050

Thunderstorm Wind, Dickinson

When
September 7, 4:23 PM CST
Where
Dickinson County, 2 mi S of Solomon
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
38.883, -97.367

Hail, Dickinson

When
September 7, 4:26 PM CST
Where
Dickinson County, Solomon
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
38.917, -97.367

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, September 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266482, 5266483, 5266484, 5266485.